Rabbit syndrome (RS) is a rare side effect of prolonged neuroleptic administration characterised by rapid, fine, rhythmic movements of the mouth along a vertical axis. Long-term exposure to the first generation neuroleptics has clearly been associated with RS, but little is known regarding the risk of RS because of the exposure to the newer atypical antipsychotics. Aripiprazole is a new dopaminergic agent and has been reported to be clinically useful as an antipsychotic drug with reduced extrapyramidal motor side effects. In addition, there are some case reports concerning extrapyramidal side effects, which include tardive dyskinesia, parkinsonism and RS associated with aripiprazole. We present the case of a patient who developed RS during treatment with aripiprazole. Potential mechanisms, including D2 receptor occupancy, low anticholinergic properties and dopamine hypersensitivity theory, are discussed. Although studies with aripiprazole have shown a low liability for extrapyramidal side effects, the present case emphasises the need for caution when treating patients with aripiprazole.